Whether you are a patient or visitor at West Hills Hospital & Medical center, we want your experience with us to be as pleasant as possible. We have provided helpful information to help you during your stay or while visiting a patient in the hospital.
Potassium-sparing diuretics cause the kidneys to hold potassium in the body. When you are taking these medications you generally should not take potassium supplements because your potassium levels might rise too high.
Treatments that combine thiazide diuretics (which cause potassium loss) and potassium-sparing diuretics can affect potassium levels unpredictably. If you are taking such a combination medication, do not take potassium except on the advice of your physician.
Preliminary evidence from animal studies suggests that the potassium-sparing diuretic amiloride might cause the body to retain magnesium also, along with potassium.
Therefore, taking magnesium supplements might conceivably present the risk of excessive magnesium levels.
Based on experience with intravenous arginine, it is possible that the use of high-dose oral arginine might alter potassium levels in the body, especially in people with severe liver disease.
This is a potential concern for individuals who take potassium-sparing diuretics.
The potassium-sparing diuretic amiloride was found to significantly reduce zinc excretion from the body.
This means that if you take zinc supplements at the same time as amiloride, zinc accumulation could occur. This could lead to toxic side effects.
However, the potassium-sparing diuretic triamterene does not seem to cause this problem.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.